Alert archive / New York / Special Marine Warnings in 2011

Special Marine Warning 10, NWS Buffalo, NY

May 23, 2011

NWS Buffalo, NY issued this special marine warning at May 23, 2011, 8:45 PM EDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2011, 8:45 PM EDT (00:45 UTC)
Expired
May 23, 2011, 9:15 PM EDT
In force
30 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 23, 8:28 PM EDT, 17 minutes earlier.

Area forecast discussion, May 23, 8:28 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
828 PM EDT MON MAY 23 2011

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE EASTWARD ACROSS WESTERN AND CENTRAL
PORTIONS OF NEW YORK THIS EVENING WITH A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS PRECEDING THE FRONT.  DRY WEATHER IS THEN EXPECTED ON
TUESDAY AND WEDNESDAY AS A RIDGE MOVES ACROSS THE STATE.  THE NEXT
RAIN EVENT WILL BE ON THURSDAY AND FRIDAY AS A WAVE OF LOW PRESSURE
MOVES INTO THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
A PRE FRONTAL TROUGH EXTENDING FROM SOUTHERN ONTARIO AND CENTRAL
LAKE ERIE TO ABOUT INDIANAPOLIS IS HELPING TO PRODUCE A BROKEN LINE
OF STRONG TO SEVERE CONVECTION EARLY THIS EVENING. AN INITIAL LINE
WEAKENED AND SPLIT IN TWO AS IT APPROACHED WESTERN NEW YORK...AND
ITS REMNANTS ARE NOW BEING OVERTAKEN BY A SECOND LINE WHICH IS
FAIRLY POTENT.

THE AIRMASS OVER WESTERN NEW YORK AS OF 23Z WAS MODESTLY UNSTABLE
WITH LI'S OF ZERO TO -2 AND SBCAPES IN THE NEIGHBORHOOD OF 400 J/KG.
THE CONVECTION SHOULD WEAKEN A BIT AS IT CROSSES LAKE ERIE...BUT OUR
AIRMASS WILL CERTAINLY SUPPORT ONGOING CONVECTION. AS FAR AS STRONG
CONVECTION GOES...THE HIGHEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE FOUND OVER THE SRN TIER WHERE THE MOST UNSTABLE AIRMASS IS
IN PLACE...AND MORE IMPORTANTLY...WHERE THE STRONGEST SHEAR IS
FOUND. THIS AREA DESERVES VERY CLOSE MONITORING AS SOME OF THE
STORMS UPSTREAM HAVE SHOWN SIGNS OF MID LEVEL CIRCULATION.

THE LINE OF CONVECTION...WHICH IS ALIGNED ROUGHLY WEST TO
EAST...WILL HAVE SEVERAL CORES OF HEAVY RAIN THAT WILL TRAIN ACROSS
THE SOUTHERN TIER AS THE EVENING PROGRESSES. THIS WILL ALSO HAVE TO
BE WTCHED FOR POSSIBLE HYDRO PROBLEMS...PARTICULARLY GIVEN THE WET
CONDITIONS OF THE PAST SEVERAL WEEKS.

ONCE THE BROKEN LINE OF CONVECTION MOVES THROUGH...A COLD FRONT WILL
QUIETLY OOZE ACROSS THE REGION AND STABILIZE THE ATMOSPHERE.
UNFORTUNATELY...LOW LEVEL MOISTURE WILL GET TRAPPED UNDER A LOW
LEVEL INVERSION RESULTING IN A PERIOD OF LOW CLOUDS LATE TONIGHT
INTO TUESDAY MORNING.  IT IS ALWAYS DIFFICULT TO PREDICT HOW LONG
THIS WILL TAKE TO BURN OFF...BUT WILL BE FAIRLY OPTIMISTIC AND
FORECAST AT LEAST A PARTLY SUNNY AFTERNOON FOR ALL AREAS AFTER A
CLOUDY OR MOSTLY CLOUDY START.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THIS PERIOD WILL FEATURE DRY AND PLEASANT WX AS SFC FRONT SHOULD
HAVE PUSHED FAR ENOUGH SOUTH TO KEEP ANY SHOWERS AND EVEN MOST OF
THE CLOUDINESS SOUTH OF OUR REGION THROUGH WEDNESDAY. 850 MB TEMPS
OF 7-9C SUPPORT U60S/L70S. DURING WEDNESDAY NIGHT...THE
AFOREMENTIONED FRONT WILL BEGIN TO LIFT NORTH AGAIN...WITH MOISTURE
RIDING ALONG IT AFTER MIDNIGHT. WILL INTRODUCE CHC POPS TO ALL BUT
NORTH COUNTRY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
...RENEWED HYDRO CONCERNS THURS AND FRI...
...UNSETTLED WX MORE LIKELY THROUGH MOST OF THE HOLIDAY WEEKEND...
MODELS IN GOOD AGREEMENT THURS AND FRI WITH KEEPING FRONT STALLED IN
OUR VICINITY WITH WAVES OF LOW PRESSURE ROLLING ALONG IT. SOME SIGNS
THAT FRONT WILL LIFT JUST TO OUR NORTH THURS WITH HEAVIER RAINS OVER
LK ONTARIO AND LESS OVER SOUTHERN TIER...BUT NOT SURE OF THIS SO
WILL GO WITH HIGH LIKELY POPS...WITH SLIGHTLY HIGHER POPS TO NORTH.
TEMPS A TOUGH CALL...WILL GO WITH WARMER L70S THURS BUT DROP TO 60S
FRI WITH FRONT SAGGING A BIT FURTHER SOUTH. COULD BE EVEN COOLER FRI
IF A STEADY RAIN RESULTS. THERE IS POTENTIAL FOR SIGNIFICANT QPF
THURS AND FRI CONSIDERING THE PROXIMITY OF THE FRONT.

MODELS HAVE AGAIN FLIP-FLOPPED FOR THE WEEKEND WITH 12Z GFS NOW
SHOWING UPPER TROUGH DIGGING INTO A CLOSED UPPER LOW OVER THE
EASTERN LAKES BY SUNDAY AND MONDAY. THIS WOULD KEEP VERY UNSETTLED
WX ALL WEEKEND. CAN GEM STILL SHOWS THE TROUGH PROGRESSIVE ENOUGH TO
CLEAR THINGS OUT ON SUNDAY...WHILE 12Z ECMWF SHOWS A PROGRESSIVE
TROUGH BUT SLOWER...KEEPING UNSETTLED WX THROUGH THE FIRST HALF OF SUNDAY
WITH IMPROVEMENT LATER SUNDAY AND MONDAY. FOR NOW...WILL HOLD
LIKELY POPS SATURDAY AND SLOWLY TAPER OFF POPS SUNDAY AND MONDAY
WITH SEASONABLE TEMPS. CONFIDENCE SUNDAY AND MONDAY IS VERY LOW.
STAY TUNED.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
WHILE VFR CONDITIONS WILL BE FOUND ACROSS THE REGION EARLY THIS
EVENING...A LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS
SOUTHERN ONTARIO AND LAKE ERIE. THE STORMS WILL LIKELY BE STRONGEST
ACROSS THE SOUTHERN TIER WHERE THERE WILL BE THE CHANCE FOR SEVERE
WEATHER BETWEEN ABOUT 00Z AND 03Z.

AFTER 06Z...EXPECT LOWERING MVFR CIGS...WITH AREAS OF IFR CIGS BY
AROUND 12Z. CLOUDS SHOULD BREAK UP SOME DURING TUESDAY MORNING WITH
VFR CONDITIONS EVENTUALLY RETURNING TO ALL OF WESTERN NY.

OUTLOOK...
WEDNESDAY...MAINLY VFR.
THURSDAY...MVFR WITH SHOWERS LIKELY.
FRIDAY AND SATURDAY...VFR/MVFR WITH CHANCE SHOWERS.

&&

.MARINE...
A SMALL CRAFT ADVISORY FOR GUSTY WINDS WILL REMAIN FOR GUSTY SOUTH
OR SOUTH-SOUTHWEST WINDS THIS EVENING.  THEN A COLD FRONT WILL MOVE
THROUGH WITH A ROUND OF THUNDERSTORMS PRECEDING IT.  LOCAL LAKE
BREEZES WILL PREVAIL ON TUESDAY AND WEDNESDAY AS A RIDGE MOVES
ACROSS THE STATE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...RSH/ZAFF
SHORT TERM...JJR/SFM
LONG TERM...JJR/SFM
AVIATION...RSH/ZAFF
MARINE...SFM/ZAFF
Hazardous weather outlook, May 23, 5:07 AM EDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT MON MAY 23 2011

NYZ001>008-010>014-019>021-085-240915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
507 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED MOST OF WESTERN AND NORTH
CENTRAL NEW YORK IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA DURING THE AFTERNOON AND EVENING...SOME OF WHICH COULD BE
STRONG TO SEVERE WITH THE PRIMARY THREAT COMING IN THE FORM OF
STRONG DAMAGING WINDS...WITH HAIL ALSO POSSIBLE. A FEW OF THESE
STORMS MAY ALSO PRODUCE LOCALIZED HEAVY RAINFALL AND POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
NIGHT THROUGH AT LEAST FRIDAY AS A SLOW MOVING FRONTAL SYSTEM SETS
UP ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE
DURING THIS TIME FRAME...POTENTIALLY LEADING TO ADDITIONAL
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE LOWER GREAT LAKES
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
DURING THE AFTERNOON AND EVENING...SOME OF WHICH COULD BE STRONG
TO SEVERE WITH THE PRIMARY THREAT COMING IN THE FORM OF STRONG
WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, May 23, 8:19 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
819 PM EDT MON MAY 23 2011

NYZ019-240230-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
819 PM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY...
AN AREA OF STRONG THUNDERSTORMS IS MOVING INTO CHAUTAUQUA COUNTY
FROM ERIE COUNTY PENNSYLVANIA. THESE STRONG THUNDERSTORMS WILL
PRODUCE GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS. THE STRONGEST STORM IS EXPECTED TO REACH JAMESTOWN
AROUND 840 PM. IF YOU SEE LIGHTNING OR HEAR THUNDER...GO IN A
STURDY BUILDING IMMEDIATELY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...IT IS
DIFFICULT TO DETERMINE HOW DEEP THE WATER IS.

DPK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:23 PM EDTSevere Thunderstorm WarningBUFChautauqua37 min
May 23, 8:54 PM EDTTornado WarningBUFChautauqua36 min
May 23, 9:14 PM EDTSevere Thunderstorm WarningBUFErie17 min
May 23, 9:24 PM EDTFlash Flood WarningBUFChautauqua3 hr
May 23, 9:59 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua3 hr
May 23, 10:05 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus25 min
May 23, 10:30 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus45 min
May 23, 10:56 PM EDTAreal Flood AdvisoryBUFCattaraugus, Chautauqua, Erie, Wyoming3 hr
May 23, 11:09 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus, Wyoming3 hr
May 23, 11:13 PM EDTSevere Thunderstorm WarningBUFAllegany17 min
May 24, 9:27 AM EDTSmall Craft AdvisoryBUF4 hr

Nearby

Special Marine Warnings in New York, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.